Aims To examine the effects of insulin dose adjustments on rates of hypoglycaemia for school-aged children with Type1 diabetes attending camp. Methods Camp records for 256 children aged 7-15years (55% on continuous subcutaneous insulin infusion) attending a week-long residential summer camp were analysed. Results In anticipation of increased physical activity, basal insulin was decreased for all children on continuous subcutaneous insulin infusion and injection therapy by 10% upon arrival at camp. During the first day, children on continuous subcutaneous insulin infusion received 11.1±6.3% less basal insulin than home doses, whereas children on injections decreased intermediate/long-acting insulin by 8.2±12.8%. Despite these decreases, 60% had at least one blood sugar level <70mg/dl (3.9 mmol/l) during the first day. Children on continuous subcutaneous insulin infusion were more likely to have hypoglycaemia during the first day than those on injections. The number of episodes of hypoglycaemia increased with increasing camper age. Overall, children did not have further significant reductions in their total daily insulin dose by the last day of camp. However, on the last day, children had fewer episodes of hypoglycaemia than during the first day (0.7±0.9 vs. 1.1±1.2, P<0.001) and 51% had no low blood sugar levels that day. Conclusions An empiric 10% reduction in basal insulin appears reasonable, as nearly equal numbers of children required dose increases as dose decreases as camp progressed. However, hypoglycaemia was still common in all age groups. Prospective studies characterizing individual variables are needed in order to facilitate tailored insulin dose adjustments that minimize glycaemic variability while optimizing control in the diabetes camp setting.
- Diabetes camp
- Type1 diabetes
ASJC Scopus subject areas
- Internal Medicine
- Endocrinology, Diabetes and Metabolism